| Model Number |
GWH3505R |
| Medical Device Problem Codes |
Break (1069); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/30/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The suspect device was returned to olympus; however, evaluation has not yet begun.The medwatch mw5145154 is attached for additional information.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
Event or Problem Description
Olympus received information from a customer as well as from a medwatch mw5145154 that the tip of the 0.035" hybrid wire broke off in the patient.Another wire was used, which also broke off.The first wire failed in the bladder and was easily retrieved.The second wire broke off in the left kidney and required additional intervention.Additional information received from the customer indicated that the event occurred during a ureteroscopy/laser lithotripsy/stent insertion procedure.The customer further clarified that the pieces were retrieved with a grasper without any additional treatment needed.The procedure was prolonged, and the patient's anesthesia was extended by over 60 minutes.However, the reported problem did not affect the outcome of the procedure, nor did it impact the condition of the patient.The procedure was completed with a similar device without further harm or user injury reported.The patient also did not require any medical intervention and is currently stable.The device was inspected prior to use as per the instructions for use (ifu).The medwatch for patient identifier (b)(6) captures the second guidewire.
Event or Problem Description
No error messages that may have been observed as a result of the failure.The patient was not impacted by the failure and the patient's current condition is stable.No other devices connected to the subject device when the failure occurred.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation with correction to the initial with information inadvertently left out.Additionally, to provide an update to field (h3).The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The complete evaluation results are as followed: broken tip, wires were uncoiling, ripple-shaped abrasion on the polymer tip, and scraped coating.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the ripple-shaped abrasion on the polymer tip as well as the scraped coating in the area of the spring show that the guide wire was pulled over a sharp edge with high force.The root cause of the tip detachment is due to excessive mechanical stress during medical application.Olympus will continue to monitor field performance for this device.